Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Louisville, KY

April 17, 2002Henry County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 17, 2002, 4:19 PM EDT for Henry County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 4:19 PM EDT (20:19 UTC)
Expired
Apr 17, 2002, 4:45 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Henry County, KY

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:25 PM EDTHail 0.75Jericho, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 172019
SVRSDF
KYC103-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
418 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 445 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW CASTLE...OR ABOUT 32 MILES EAST OF
  LOUISVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW CASTLE AROUDN 425 PM
  BETHLEHEM AROUND 430 PM EDT
  PORT ROYAL AROUND 435 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3839 8536 3835 8512 3851 8485 3867 8505

$$

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:31 PM EDT, 48 minutes earlier.

Area forecast discussion, Apr 17, 3:31 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED APR 17 2002

IN THE SHORT TERM:
FIRST MAJOR FCST PROBLEM DEALING WITH SCT TSTMS ACRS FA FOR A TIME
TONIGHT...VERY UNSTABLE AIR WI SFC BASED LIS -6 TO -8.  AREA OF TSTMS
ACRS SRN IN AND NRN KY STAYING BELOW SEVERE AT THIS TIME...BUT WILL
HAVE TO WATCHED CLOSELY FOR POSSIBLE LARGE HAIL AND GUSTY WINDS THIS
EVENING. WILL KEEP TSTMS IN FCST INTO THE EARLY NIGHT HOURS.

SUNNY AND UNSEASONABLY WARM ON THURSDAY WITH HIGHS IN THE 80S
AS PER PREVIOUS FORECASTS.

FOR THE LONGER TERM:
FORECASTS AND MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A RETURN TO
MORE NORMAL TEMPS WITH MORE CLOUDS AND OVERUNNING PRECIPITATION SETTING
DURING THIS WEEKEND.

SO..NEXT MAJOR FCST PROBLEM IS TIMING OF COLD FRONT INTO FA ON
FRIDAY. EARLY ARRIVAL OF CLOUDS AND PRECIP WOULD KEEP MAX TEMPS
BELOW THE 80 DEGREE MARK. CURRENT FCST IS FOR THE MID TO UPPER 70S
WHICH IS MORE IN LINE WITH THE NEW FWC TEMPS...THIS SEEMS BEST AND
WILL BE USED. BEYOND THIS...MODELS KEEP OVERUNNING CLOUDS AND PCPN
ACRS FA DURING SAT AND SUNDAY. BUT THIS IS HANDLED REASONABLY WELL
IN THE CURRENT FORECASTS.

LOCALLY:
THE THUNDER OVER LOUISVILLE FESTIVITIES WITH AIR SHOW AND
FIREWORKS ON SATURDAY...LOW CLOUDS AND PCPN COULD BE A BIG PROBLEM
FOR THESE EVENTS.

.SDF...NONE

SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:45 PM EDTSevere Thunderstorm WarningLMKBreckinridge35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.